The delicate Dance
Zuri does this thing that has all the doctors baffled. They will give her a medication expecting a certain result, and she will almost always surprise them with a reaction that is completely unexpected. This makes treatment difficult and sometimes, dangerous.
The cycle goes like this…
Zuri is retaining fluid due to poor heart performance her blood pressure is extremely low so the fluid goes the path of least resistance and she soon begins to swell up. It starts in her face and liver then spreads to her stomach, hands, and feet.
To counter this, the doctors give her medicine for strengthening the hearts pumping action, then thinning the blood to make it easier to pump through the body. They go very heavy on the diuretics in order to purge the body of the extra fluid.
As a result, her organs like the liver and kidney become damaged because they need fluid running through them in order to operate properly. Also, her blood is concentrated and the lack of perfusion to places like the stomach makes keeping food down impossible. She can’t sleep because having no fluid also causes electrolyte imbalances. The nurses call this “tachycardiac,” meaning her heart starts to beat irregularly and fast.
Thanks to the heart beat at a constant 170 beats per minute, she can’t sleep. It’s like trying to sleep while sprinting. It will be days before her heart goes back down to an acceptable 140 bpm.
Obviously, damaging the organs is not optimal if you are trying to preserve a worthy vessel for a rare commodity such as another human’s heart. So the doctors react, or perhaps, overreact. They tell us to give her all the fluids she wants. They adjust the nutrition cocktail being implemented by IV to compensate for the losses and surplus of electrolytes. They stick a tube through her nose that leads to her stomach in order to force feed her this garbage called ”Peptamin”. Every time they do that she vomits for the next few days. Bare in mind that vomiting stresses the heart, exacerbating her condition.
Slowly, they remove and replace meds and solutions. First step, increase her fluid intake to save her organs, stop force feeding her peptamin so she can sleep. Increase the assistance being given by the bi-pap machine (breathing machine). Increase her heart strengthening meds. Stimulate appetite and sleep with meds. Pull back on the diuretics.
Things seem to go well for a few days after all this, BUT THEN SHE STARTS RETAINING FLUID AGAIN…and the delicate dance begins again.
This cycle occurred about three times before we started speaking up, feeling confident that we are knowledgeable enough to contribute meaningful input, we requested a slow methodical approach as opposed to the intense and very fast reaction that had happened a few times prior.
The pendulum swings from left to right but eventually it should settle in the middle if we play it smart. All we are trying to do right now is keep her from being anesthetized up until her surgery. We want her awake, we want to keep her mind healthy as well as her body. It is a lot more work having a conscious kid in the hospital, but it is what is best for her and in my opinion, as a parent that should be all you want for your children.